Vitamin D side effects are a bit rare but unfortunately they may be related to Vitamin D dosage. First of all let's recap a bit. What is true Vitamin D deficiency? That occurs when the blood plasma levels of Vitamin D are low enough to create medical problems. So what is deficiency? Blood levels less than 20 ng/ml. If less than 30 ng/ml then that is insufficiency.
One of the difficulties arises when people try to treat themselves without consulting a medical provider first. Not all supplements can be taken in large doses. Vitamin D is one of them. It is a fat soluble vitamin, meaning it deposits in fatty tissues in the body. This includes the liver.
There have been cases of very well meaning parents who placed their Down's Syndrome child on hyper-vitamin therapy. They were giving 30,000 units of Vitamin A per day and large doses of other vitamins, including Vitamin D, believing this would keep the child healthy. The young boy began to have what we call "mental status changes", in other words his mental congnition began to decline. Bloodwork showed elevated liver enzymes but several doctors could not figure out why. This was causing a rise in blood ammonia levels and increased mental confusion.
Once the vitamins were stopped, and blood levels monitored, the liver returned to normal and cognitive issues cleared up.
This is an excellent example of hypervitaminosis causing liver damage and resulting in mental cognitive decline. Because the patient was slightly retarded, it was hard for him to express his symptoms to anyone.
Additional Vitamin D Side Effects
Hypervitaminosis (too much of a vitamin) with Vitamin D can have other side effects besides causing mental slowing. Here are some of the other problems:
- Renal or kidney impairment. Decreased renal function resulting in hypertension and abnormally high uring output.
- Calcification of soft tissues such as the heart, lungs, and blood vessels.
- Bone demineralization resulting in osteoporosis in adults and lack of bone growth in children. (I know..the same thing happens with too little Vitamin D..has to do with calcium balance.)
- GI effects of nausea, constipation, lack of appetite and eventually weight loss.
As you can see, Vitamin D side effects can be quite extensive. Too many times, when people start vitamin supplementation, they have the idea the "more is better", this is not always a good idea.
Read more about vitamin deficiency symptoms and get more answers about 'what does Vitamin D do?'